First post here. I’m coming over from Menieres.org because I was misdiagnosed for years as having Meniere’s disease. I have Basilar Migraines and really bad MAV and motion intolerance. Basically living my life on my couch.
I found a new neurologist. She’s the author of the book “The Migraine Brain” if you’ve read it.
She suggested vestibular rehab therapy, vitamin B2 (which has helped my pain levels go down somehow), acupuncture, the migraine diet, and she wants me to try Neurontin/Gabapentin. Basically because of other meds I am, other health issues, she said the only 2 meds I can now try are Neurontin or Nortriptaline (spelling?) and I am very very drug sensitive and have multiple allergies/adverse reactions and she feels the Neurontin is the more benign of the two meds.
I have such a severe phobia of trying new meds because of past reactions I’ve had, so I researched the Neurontin. I read more than one case of people having their dizziness, vertigo, imbalance become worse even on 100 mg. a day which is the lowest dose and even 2 months or more after stopping the med, the issues have no resolved. These are from people that were on it for nerve pain, not migraine patients. I got this from askapatient.com where you can read reviews on drugs. I emailed my doctor expressing my concern and she said anything is possible and she understands my fear but I won’t know what will happen with me unless I try it.
My quality of life is so bad already with my balance, dizziness, vertigo, severe motion intolerance that I’m terrified of something that might make that worse and not clear up any time soon or be permanent.
I guess I’m wondering if anyone here has tried it and have their symptoms get worse. And if they had any issues upon stopping the med?
Hello! Sorry to hear you are struggling to much with MAV Hopefully you will find some good information on this forum as I sure have! I have been on Neurontin for over a year-started at just 300mg at bedtime and tolerated it just fine, my neurologist wanted me to increase to 300 mg three times a day and I was able to work up to that dose VERY slowly (increasing by 100mg capsules week by week-sometimes it took 2 weeks to increase the dose). I just met with the doc this week and we decided to decrease to 200mg 2 times a day and 300 at bedtime since the neurontin seemed to be making the dizziness a little worse. Now that I decreased the dose it seems to be helping a little bit. Neurontin has been the ONLY med that I have been able to tolerate…I too am rediculously sensitive to meds, I’ve tried multiple and can’t tolerate anything! Did the neurologist mention topamax at all? I know people on here have had good success with that med. Its in the same class as neurontin as far as being an anti-seizure med.
Did they tell you to start off by taking the neurontin at bedtime? If not, that would be my only suggestion and to go very slow with it. Good Luck!!
I am on Nortriptyline (the other med your neurologist mentioned) and whilst I am now a lot better from taking the drug (4.5 months now), when I first started it at 5mg per night - it made me so much worse. This lasted for about 3 weeks then things every so slowly got better.
The trick is to go LOW AND SLOW with meds and creep up on the brain (to quote our lovely Kelley from this forum).
Also, if things do get hairy after you’ve started taking a med, you’ve seriously got to try and ride out the wave to see if things will take a turn for the better. You cant fall at the first hurdle. Trust me.
Please keep us posted as to how you are and your progress. There is always someone here that will respond to you 24/7.
Take care x
hi i just want to add im pretty much in your boat i have vertigo big time, the neuro said it was severe. i never thought a migrane could do this i had eyes full blown giggling, i was staring at a dot on my couch for 8 months could barely walk. I havent had many meds as i was scared and some gave me bad side effects BUT a week after you stop it gets better. So try the meds im back doing trials as months have turned to years and lifes passing me by. Vertigo is worse than the side effects as they pass quickly and u can always stop if its to much but vertigo lasts much longer and wont just stop, im convinced its the only way to get better. Youve got nothing to lose by try meds, im very sensitive aswell but i cant live on the couch anymore i figure ill try and if i cant handle them ill change them , i know now start slow, i even half the dose the dr recommends to make sure side effects arent bad and slowly move up. I hate meds but there doesnt seem to be another answer (ive tried a lot)
— Begin quote from “becd”
Vertigo is worse than the side effects as they pass quickly and u can always stop if its to much but vertigo lasts much longer and wont just stop.
— End quote
That is so well said Becd. And hail you for the rest of your post too.
One thing tho, I truly believe you have to have the right ‘attitude’ towards meds. There’s no point being afraid of them or hating them. We have two choices, take them or dont take them. And we know what not taking them leaves us with. Hell.
Me? I smile every night at my tablets - seriously. A big grin. I look at them and I say ‘you’re going to make me well, come here I’m going to eat you!’ :lol: I kid you not.
It takes the fear out of the unknown with them.
Make them your friend. Not your enemy. MAV is your enemy. Meds are your army.
Thank you so much for your feedback! I never thought of the possible side effects being not as bad as the vertigo. To me, vertigo is my worst fear in the world. I’d rather lose a limb, seriously. I have it very severe as well. I’m just terrified of a med making it worse.
Then again, when a med has a side effect of dizziness, it’s NOTHING like the vertigo anyway…
I think I’ve decided to give the Neurontin a shot. Thanks for being my pep talkers
And thanks for the advice about trying to stick it out even if things got worse at first. I’m the type that would have no clue and think okay, well it’s just going to stay this way, and give up. I really needed that advice.
I can’t have Topamax or any of the meds in the triptan category because of the risk of stroke. The specific type of migraine I have (Basilar) means meds like that could give me a stroke. I also have a heart condition and breathing issues and some other things, which rules out a ton of the options.
Mup…you crack me up.
You give very inspiring pep talks that members need to hear
You are going to join Kelley next year in Spokane for more steaks, beer, and guided fishing by yours truly.
Keep up the positive vibes and send them across the country…I need a fu##ing break with this shit!!!
Your dizzy but still fun friend, todd in Washington :mrgreen: